Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Fort Worth, TX

July 2, 2020Dallas County, Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 2, 2020, 4:50 PM CDT for Dallas County, Tarrant County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2020, 4:50 PM CDT (21:50 UTC)
Expired
Jul 2, 2020, 5:09 PM CDT
In force
19 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dallas County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 33 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.8 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2396 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:18 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 2, 3:18 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
318 PM CDT Thu Jul 2 2020

.SHORT TERM... /Issued 1244 PM CDT Thu Jul 2 2020/
/Through Friday/

500 mb analysis from this morning shows a classic omega block
pattern across North America. An upper-level low is centered over
British Columbia, with another upper-level low over New England.
In between, a highly amplified ridge stretches from the Rio Grande
Valley, through the Midwest, to northern Ontario. Hot conditions
will continue beneath this ridge. Adding to the misery of the
heat, the dewpoint at DFW Airport this morning managed to climb to
79 F. While this is not an "officially" tracked record, a quick
scan of the METAR archives suggests this is among the highest
dewpoints observed at DFW Airport (which became the official
climate site in 1974). Regardless of whether or not it is a
record, this is very humid, even by summertime North Texas
standards. The result is a heat index above 100 F by 11 a.m. The
heat index should climb a few more degrees as the sun breaks out
and temperatures rise further. This should enable us to hit our
Heat Advisory criteria within the next couple of hours.

Despite the ridging, some low convective chances are expected this
afternoon near and northeast of the Dallas/Fort Worth Metropolitan
Area. The 12Z RAOB from Fort Worth showed that SBCAPE was already
over 3,000 J/kg (thanks to the upper 70s dewpoints), and the
700-500 mb lapse rate was just above 7 C/km. While some cap was
noted on the morning sounding, we may be able to overcome it for
two reasons. First, morning surface analysis revealed a remnant
outflow boundary from some overnight convection that tracked
across the Texas Hill Country. This is demarcated by a dewpoint
gradient across parts of the Big Country. In addition to this
boundary, temperatures should rise into the mid to upper 90s. The
combination of the low-level convergence near the outflow boundary
and diurnal heating should enable the development of a few
thunderstorms this afternoon. As mentioned earlier, instability is
large, but with weak wind shear, the severe potential should be
limited. Still, with this large of CAPE values and such warm
temperatures within the mesoscale environment, some thunderstorms
could produce gusty outflow winds in excess of 50 mph. Elevated
precipitable water values of over 1.50 inches will also enable
thunderstorms to produce some heavy downpours. Cloud-to-ground
lightning will also be a threat with any thunderstorms that
develop. Any convection that develops should wane around sunset.

For Friday, the forecast is a bit complicated. CAM guidance shows
what appears to be another outflow boundary from a dissipating MCS
over eastern Oklahoma and western Arkansas making it into our
northeastern counties. In fact, this boundary could make it as far
southwest as Dallas/Fort Worth. Because of this boundary and
diurnal heating effects, opted to carry slight chance to chance
PoPs for areas near and northeast of Fort Worth. Similar to this
afternoon, gusty winds, heavy downpours, and cloud-to-ground
lightning would be the main hazards. As for the Heat Advisory,
dewpoints should come down a little tomorrow, keeping afternoon
heat indices below criteria. That being said, it will still be
quite hot, so the typical precautions for hot conditions will need
to be taken.

Godwin

&&

.LONG TERM... /NEW/
/Saturday through Next Week/

Rain and isolated thunderstorm chances will linger throughout the
long term period. The main takeaways will be that not all
locations will see rain/storms...the most likely areas for
precipitation will be along I-35 and east...and high temperatures
will be largely above normal.

The morning of the 4th of July will likely feature another
decaying complex that will likely originate from the Ark-La-Tex.
Unlike the more recent MCS events, the low level wind field will
be much weaker and this should really temper its progress deep
into North Texas. I'll maintain low chances near and northeast of
a Fairfield to D/FW to Bowie line. Some gusty and erratic outflow
winds are possible with this morning activity, but severe weather
looks unlikely. Showers and storms should decrease in areal
coverage through the day, but some activity may linger and/or re-
develop into the afternoon...especially along what appears to be a
well-defined outflow boundary moving southwestward. Daytime high
temperatures should climb into the 90s across parts of the area.
Near triple digit heat is forecast for locations south and west of
the outflow boundary where veered flow will result in
compressional warming and additional drying. Greater humidity is
expected along the Red River and across East Texas and heat index
values may approach advisory levels. In addition...the more moist
air to the northeast of the outflow boundary and the drier
airmass to the southwest may support some mesoscale ascent along
the differential heating/moisture gradient. Widespread severe
weather looks unlikely, though we may have to contend with a
strong to marginally severe downburst risk. Storm motions will be
slow and brief heavy rainfall may become a concern as well.

Toward sunset on the 4th, activity should diminish in areal
coverage, though we'll need to monitor any decaying storms as they
may produce gusty outflow winds which could impact evening
outdoor festivities. Low rain and storm chances persist into the
rest of the weekend (Sunday) with a 15 PoP as far west as a
Temple to Graham line. Coverage of storms should be pretty sparse
west of I-35 with a little greater coverage of rain across East
Texas.

Hot conditions will be the main story next week, though low rain
chances across East Texas will continue. The mid-level ridge will
slowly move back toward the east, resulting in increasing
temperatures. The middle to the end of next week could be
hot and very humid, with a return to heat index values closer to
105 degrees.

Bain

&&

.AVIATION... /Issued 1244 PM CDT Thu Jul 2 2020/
/18Z TAFs/

Intermittent MVFR continues across the region early this
afternoon, but expect all sites to break out to VFR within the next
few hours. Later this afternoon, isolated to widely scattered TS
are likely to develop within the D10 TRACON area. The probability
of a direct impact at a particular terminal is low, but at a
minimum, expect some impacts to departures/arrivals at Metroplex
TAF sites. Any TS that develop may be capable of wind gusts in
excess of 45 KT, occasional CG lightning, and tops to FL400. TS
should dissipate around sunset (01Z).

VFR should continue through the end of the TAF period, but brief
MVFR at KACT is not out of the question early Friday morning.
Confidence is too low to include mention at this time however. A
chance for isolated to widely scattered TS will be possible again
Friday afternoon, particularly within the Bonham arrival gate, but
coverage closer to Metroplex terminals is too low to warrant a
mention in TAF at this time.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    96  79  98  78  98 /  20  20  10  10  20
Waco                97  76  99  75 100 /   5   5   0   5   5
Paris               94  76  94  74  92 /  10  20  30  50  30
Denton              96  76  97  75  96 /  20  10  20  10  20
McKinney            95  76  98  75  96 /  20  20  20  20  20
Dallas              97  80 100  79  99 /  20  20  20  10  20
Terrell             95  76  96  75  96 /  20  20  20  20  20
Corsicana           96  76  97  75  97 /  20  20   5  10  20
Temple              97  73 100  73 100 /   5   0   0   5   0
Mineral Wells       96  74  98  74  98 /   5   5   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for TXZ091>095-100>107-
115>123-130>135-143>146-157>159.

&&

24/37
Hazardous weather outlook, Jul 2, 12:45 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1245 PM CDT Thu Jul 2 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1245 PM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Heat index values of 105 to 110 degrees can be expected once again
across parts of North and Central Texas this afternoon into the early
evening hours.

Isolated thunderstorms will be possible across parts of North Texas
this afternoon. Severe weather is not expected, though a few
thunderstorms may produce gusty winds, heavy downpours, and cloud-
to-ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Low thunderstorm chances are forecast Friday and Friday night
generally east of I-45 in Central Texas and east of I-35 in North
Texas.

Additional, mainly daytime and early evening storm chances will
continue this holiday weekend and into early next week. Better
chances are expected to remain confined to areas east of I-35 and
into far East Texas. Gusty outflow winds, brief torrential downpours,
and lightning strikes will be the primary hazards. Severe weather is
not anticipated.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 4:41 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
441 PM CDT Thu Jul 2 2020

TXZ119-022215-
Dallas TX-
441 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS COUNTY UNTIL
515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm over
Duncanville, moving southwest at 10 mph.

Winds of 40 to 50 mph will be possible with this storm.

 Locations impacted include...
Dallas, Grand Prairie, Desoto, Cedar Hill, Duncanville, Glenn
Heights, Cockrell Hill, Ovilla and Cedar Hill State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3270 9682 3255 9688 3255 9698 3259 9704
      3267 9704 3272 9697 3274 9688
TIME...MOT...LOC 2140Z 026DEG 8KT 3266 9691

Bonnette

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:41 PM CDTSpecial Weather StatementFWDDallas34 min
Jul 2, 5:37 PM CDTSpecial Weather StatementFWDTarrant38 min
Jul 2, 5:51 PM CDTAreal Flood AdvisoryFWDTarrant114 min
Jul 2, 5:55 PM CDTSpecial Weather StatementFWDEllis50 min
Jul 2, 6:02 PM CDTSevere Thunderstorm WarningFWDTarrant58 min
Jul 2, 6:11 PM CDTSevere Thunderstorm WarningFWDEllis64 min
Jul 2, 6:20 PM CDTAreal Flood AdvisoryFWDEllis2 hr
Jul 2, 6:36 PM CDTSevere Thunderstorm WarningFWDEllis39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.